[Home ] [Archive]   [ فارسی ]  
:: Main :: About :: Current Issue :: Archive :: Search :: Contact ::
:: Volume 10, Issue 4 (11-2008) ::
2008, 10(4): 381-387 Back to browse issues page
Unprecedented Rise in Cushing’s Syndrome in Addicts in Tehran
F. Azizi , SA Jahed , M. Hedayati , M Lankarani , H. Bejestani , F. Esfahanian , N Beyraghi , AR Noroozi , F. Kobarfard
, azizi@endocrine.ac.ir
Abstract:   (29376 Views)

Abstract

Introduction: Despite the widespread medical use of glucocorticoids, reports of factitious administration of these hormones have been uncommon. We herein report an unprecedented rise in outbreak of Cushing’s syndrome in Tehran among addicts using Tamgesic (a brand of Buprenorphine) to help them through the narcotic withdrawal stage, without knowledge of the glucocorticoid content of the black-market drug. Material and Methods: Case histories of 19 patients with a final diagnosis of iatrogenic Cushing syndrome were reviewed. Liquid chromatography/mass spectrometry (LC-Mass) method was used to evaluate glucocorticoid existence in the brand. Results: No Buprenorphine was present in the vials. Each Tamgesic vial contained 0.4 mg of Dexamethasone disodium phosphate and some amount of heroin. The duration of injection abuse and the number of vials used per day was 4.5 (1-18) months and 6.5 (2-20), respectively. Physical findings of the cases were not different from those of the classic endogenous Cushing’s syndrome but their serum cortisol and urinary free cortisol were suppressed. Severe life-threatening complications were demonstrated in five cases. Conclusion: Surreptitious use of steroids resulting in Cushing’s syndrome may be more common in opium addicts a high degree of suspicion is needed to uncover this disorder. Whenever facing a Cushingoid appearance in addicts, the possibility of using black market drugs with corticosteroid contents should be kept in mind.

Keywords: Cushing, glucocorticoid, factitious, dexamethasone, addiction
Full-Text [PDF 283 kb]   (2987 Downloads)    
Type of Study: Original |
Received: 2008/11/30
Add your comments about this article
Your username or Email:

CAPTCHA code


XML   Persian Abstract   Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Azizi F, Jahed S, Hedayati M, Lankarani M, Bejestani H, Esfahanian F, et al . Unprecedented Rise in Cushing’s Syndrome in Addicts in Tehran. Iranian Journal of Endocrinology and Metabolism. 2008; 10 (4) :381-387
URL: http://ijem.sbmu.ac.ir/article-1-587-en.html


Volume 10, Issue 4 (11-2008) Back to browse issues page
مجله ی غدد درون‌ریز و متابولیسم ایران، دو ماهنامه  پژوهشی مرکز تحقیقات غدد درون‌ریز و متابولیسم، Iranian Journal of Endocrinology and Metabolism
Persian site map - English site map - Created in 0.06 seconds with 32 queries by YEKTAWEB 3855